Ohio, 2003Flood in Ohio, November 19, 2003
November 19, 2003 · NWS RLX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 19, 3:29 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Nov 19, 3:29 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EST WED NOV 19 2003
********************************************************************
329 AM EST WED NOV 19 2003
TODAY AND TONIGHT...
SYSTEM CLOSED OFF OVER WESTERN TENNESSEE VALLEY AT THIS TIME.
MODELS NOW AGREE THIS BECOMES OPEN WAVE AS IT CROSSES AREA TODAY
INTO TONIGHT...BEFORE CLOSING OFF TO THE EAST. SYSTEM SHOULD THUS
BE PROGRESSIVE ENOUGH TO KEEP THE RAIN MOVING...AND DRY THE AREA OUT
TONIGHT.
RAINFALL AMOUNTS HAVE BEEN GREATER/FARTHER NORTH THAN MODEL
FORECASTS THROUGH 00Z BUT CLOSER TO MODEL FORECASTS THROUGH
06Z...THE ETA BETTER THAN THE GFS DURING THE LATTER PERIOD.
BEST DYNAMICS AND HEAVIEST RAINFALL AFFECTING THE AREA AT THIS
TIME. STILL A BIT EARLY TO GAUGE HOW THE RIVERS ARE GOING TO
RESPOND. NO COUNTY PROBLEMS TO REPORT JUST YET.
CURRENT TIMING OF SYSTEM IS SUCH THAT WIDESPREAD RAINFALL EXITS THE
AREA FIRST THING THIS MORNING. BUT AS OPEN WAVE TRAVERSES THE
FORECAST AREA THIS AFTERNOON...WILL LIKELY SEE SHOWER BECOMING
NUMEROUS...AND THUNDER IS POSSIBLE AS ATMOSPHERE BECOMES MARGINALLY
UNSTABLE UNDER UPPER TROUGH...AS IS GOING ON BENEATH UPPER LOW AT
THIS TIME.
TWO OPPORTUNITIES FOR HIGHS ARE FIRST THING THIS MORNING JUST PRIOR
TO PASSAGE OF INITIAL FRONT...AND AGAIN MIDDAY TO EARLY AFTERNOON
JUST PRIOR TO PASSAGE OF SECONDARY COLD FRONT...DURING THE TIME OF
MAXIMUM HEATING AND ASSOCIATED AFOREMENTIONED INSTABILITY.
FOLLOWED HIGHER NUMBERS TODAY AND LOWER NUMBERS TONIGHT...NO CHANGE
FROM PREVIOUS PACKAGE ON LOWS TONIGHT. LEANED LOW ON POPS WEST
TODAY AS WIDESPREAD RAINFALL IS OR WILL BE OUT OF WESTERNMOST
COUNTIES BY DAWN. ROLLED WITH LOWER POPS TONIGHT.
THURSDAY ON...
GFS WILL BE THE MODEL OF CHOICE THIS TIME PERIOD...HAS SHOWN TO BE
MORE CONSISTENT WITH THIS WEATHER SYSTEM MOVING THE UPPER LEVEL LOW
MORE TOWARDS VIRGINIA AND NOT SOUTH CAROLINA. ETA IS COMING MORE IN
LINE.
WILL TAKE OUT LINGERING PRECIP FOR THURSDAY THROUGH FRIDAY NIGHT.
MODELS ARE PUSHING THE SYSTEM OUT...WITH LESS WRAP AROUND MOISTURE.
TAKING A LOOK AT THE TIME-HEIGHTS OVER THE REGION SHOWS ONLY
EXTREMELY SHALLOW MOISTURE REMAINING. EVEN ACROSS THE NORTHERN
MOUNTAINS LOOKS LIKE CLOUDS TAKE A QUICK EXIT AFTER 18Z THURSDAY.
AS A RESULT...DID DECREASE CLOUD COVER QUITE A BIT OVER THE FIRST
SEVERAL PERIODS. ALSO RAISED AFTERNOON HIGHS ROUGHLY 2 DEGREES
FRIDAY THROUGH THEN END OF THE FORECAST.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
&&
TRM/KF
********************************************************************
948 PM EST TUE NOV 18 2003
RAIN OVERSPREADING THE AREA ON SCHEDULE...OVER ONE HALF INCH IN SOME
WESTERN COUNTIES ALREADY. OBSERVED QPF UPSTREAM HEAVIER FARTHER
NORTH INTO KENTUCKY THAN GFS AND ETA DEPICTED. FRESHENED UP WORDING
IN THE ZONES...GRIDS ON TRACK. ALSO WEIGHED HIGH WIND POTENTIAL.
THESE SYSTEMS TEND NOT TO VERIFY WARNING CRITERIA SAVE PERHAPS AN
ISOLATED REPORT...BUT WILL CONSIDER ADVISORY FOR NORTHERN MOUNTAINS
OVER NEXT FEW HOURS. PBZ SOUNDING SHOWS 50KTS DOWN TO ABOUT
900MB. CLE VAD SHOWS 60KT AT 3KFT WHILE CRW ONLY SHOWS 40. THANKS
PBZ FOR COORD ON THIS.
TRM
********************************************************************
252 PM EST TUE NOV 18 2003
TONIGHT THROUGH THURSDAY...
HEAVY RAINFALL EVENT KNOCKING ON THE DOOR WITH BAND OF MODERATE TO
HEAVY RAIN TAPPING INTO GULF MOISTURE AND EXTENDING FROM GULF COAST
NORTH INTO GREAT LAKES. REGIONAL RADARS SHOWING ADDITIONAL
DEVELOPMENT AHEAD OF AND FEEDING INTO THE HEAVY RAIN BAND ON
MODERATE SOUTHERLY FLOW. STRONG DYNAMICS AND ASSOCIATED UPPER
DIVERGENCE FROM RIGHT ENTRANCE REGION OF JET EXPECTED TO MOVE INTO
REGION THIS EVENING AND OVERNIGHT. THIS COUPLED WITH AN 850H JET
AROUND 50 TO 60 KTS FROM THE SOUTH WILL BRING HEAVY RAINS TO ALREADY
SATURATED GROUNDS. FLOOD WATCH CURRENTLY UP AND WILL CONTINUE.
BULK OF RAIN SHOULD PUSH INTO HTS-CRW AREA BETWEEN 9PM AND MIDNIGHT
AND SLOWLY PUSH EAST OVERNIGHT.
THERE IS MODEL DISAGREEMENT ON WHAT HAPPENS BEYOND TONIGHT AS GFS
SHOWS AND OPEN WAVE EXITING TO THE NORTHEAST ON WEDNESDAY WHILE THE
ETA/ECMWF/CANADIAN ARE SLOWER AND DEVELOP A CUTOFF LOW OVER NORTH
CAROLINA BY WEDNESDAY AFTERNOON. THE ASSOCIATED SURFACE LOW THAT
DEVELOPS LATE TONIGHT MOVES ALONG MOUNTAINS EARLY WEDNESDAY WHICH
SHOULD BRING ANOTHER SLUG OF RAIN TO THE UPSLOPE REGIONS OF
MOUNTAINS. OVERALL HAVE LEANED TOWARD THE ETA SOLUTION AND HPC
DISCUSSIONS ALSO LEAN THIS WAY.
THEREFORE HAVE LINGERED HIGH POPS LONGER DURING THE DAY WEDNESDAY
INTO WEDNESDAY NIGHT...ESPECIALLY IN THE EAST AND THEN CONTINUE LOW
CHANCE IN MOUNTAINS ON THURSDAY UNDER INFLUENCE OF UPPER LOW.
TRENDED TEMPERATURES A LITTLE WARMER ON THURSDAY AS WELL. WINDS
TONIGHT COULD BECOME PRETTY GUSTY AS 850H JET GETS GOING BUT HELD
OFF ON ANY ADVISORIES AS TERRAIN SEEMS TO PREVENT STATIONS MEETING
ADVISORY CRITERIA AND PROBABLY WILL ONLY SEE THIS IN HIGHEST
ELEVATIONS.
THURSDAY NIGHT THROUGH TUESDAY...
PREFERRED SOLUTION IS FOR LOW TO BREAK FROM FLOW...SIT JUST TO OUR
SOUTHEAST AND GRADUALLY FILL PER ETA AND ECMWF. NO REAL KICKER TO
PUSH IT OUT SO JUST A GRADUAL DETERIORATION. AS A RESULT AM KEEPING
THE CHANCE OF PRECIPITATION IN THE EASTERN PORTIONS OF FORECAST AREA
INTO FRIDAY NIGHT.
THE FLOW KEEPS A MILD PATTERN AFTER THIS SYSTEM AS IT BECOMES MORE
OF A WEST TO EAST FLOW WITH WAVES PASSING TO THE NORTH. THIS SHOULD
MEAN MONDAYS FRONTAL SYSTEM WILL MOVE QUICK AND NOT BE OF MUCH
CONSEQUENCE. TEMPERATURES WILL ALSO NOT BE VERY COLD AS THE COLD
AIR REMAINS IN CANADA. SO...HAVE MODERATED THE TEMPERATURES
SATURDAY AND BEYOND FROM PREVIOUS FORECAST.
AAR/HC
********************************************************************
1035 AM EST TUE NOV 18 2003
MORNING UPDATE...
HEAVY PRECIP EVENT STILL EXPECTED TO ARRIVE OVERNIGHT AS STRONG
SYSTEM MOVING THROUGH MISSISSIPPI MOVES EAST. HAVE ADDED REMAINDER
OF SOUTHEAST OHIO COUNTIES INTO FLOOD WATCH SO ENTIRE CWA IS
COVERED. THINK POTENTIAL STILL EXISTS FOR SMALL STREAM FLOODING AND
POTENTIALLY RIVER FLOODING ALONG HOCKING.
MAIN PRECIP BAND SET UP NORTH TO SOUTH ALONG AND EAST OF
MISSISSIPPI RIVER INTO MOST OF INDIANA AT THIS TIME. SOME SCATTERED
SHOWERS HAVE BEEN POPPING UP AHEAD OF BAND BUT VERY SCATTERED IN
NATURE.
UPDATED GRIDS TO REFLECT A LITTLE SLOWER TIMING IN HOURLY GRIDS BUT
CONTINUE WITH LIKELY AND CATEGORICAL POPS MAINLY OCCURRING LATE.
HAVE ADJUSTED MAX TEMPS DOWN A FEW DEGREES IN UPSLOPE AREAS ON
EASTERN SLOPES INCLUDING BKW AS THEY ARE SOCKED IN WITH LOW CLOUDS
AND WILL NOT RISE TOO MUCH MORE.
REMAINDER OF FORECAST LOOKS ON TRACK.
HC
********************************************************************
Hazardous weather outlook, Nov 19, 5:00 AM EST, 2 hours before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-191600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST WED NOV 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A FLOOD WATCH REMAINS POSTED THROUGH 7 AM THURSDAY MORNING.
RAINFALL AMOUNTS THROUGH 6:30 AM THIS MORNING HAVE BEEN
GENERALLY AROUND AN INCH. A FEW LOCATIONS HAVE RECEIVED HIGHER
AMOUNTS. WITH RAINFALL TOTALS AROUND 2 INCHES IN 12 TO 24
HOURS...WOULD BE ENOUGH TO BRING STREAMS TO BANKFULL ACROSS MANY
AREAS. FLOOD WARNINGS HAVE BEEN POSTED THIS MORNING FOR MANY
COUNTIES ACROSS WESTERN WEST VIRGINIA.
* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KF
Flood, Washington
- When
- November 19, 7:00 AM EST to 11:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.455, -81.495 (the zone’s center; the record gives no point)
Rains of 1.5 to 2.4 inches fell in about a 12 hour period, from late on the 18th into midday on the 19th. The heaviest rain was in the eastern portion of the county. Flooding was relatively minor. Small streams flooding roads was the most common feature.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Maryland, November 19, 20034 deaths · 1 event
- Flooding in West Virginia, November 19 to 20, 20032 deaths · $12 million · 28 events
- Flooding in Virginia, November 19 to 20, 20032 deaths · $525,000 · 2 events
- Flash Flooding and Flooding in Virginia, November 19 to 20, 2003$3.7 million · 55 kt wind · 13 events
- Flood in Virginia, November 19 to 20, 2003$6.1 million · 1 event
- Flash Flooding in West Virginia, November 19, 2003$2.4 million · 4 events
- Flash Flooding and Flooding in North Carolina, November 19 to 20, 2003$1.6 million · 7 events
- Flooding in Virginia, November 19 to 20, 2003$1.1 million · 3 events
- High Wind in Washington, November 19, 2003$1.0 million · 68 kt wind · 4 events
- Flash Flood in Pennsylvania, November 19 to 20, 2003$530,000 · 1 event
- Flood in Virginia, November 19 to 20, 2003$500,000 · 1 event
- Strong Wind in Pennsylvania, November 19, 20033 injured · $105,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332394.